View Mobile Site

Ask Dr. Gott 2/17

Low potassium level causes leg cramps

DEAR DR. GOTT: A few weeks ago, you wrote about people having leg cramps, and some wrote in and said they were putting soap under their sheets. I tried bar soap — the small pieces from hotels, like one woman wrote — and nothing. I still wake up three to four times a night. I don't get cramps in my calves but terrible spasms in my ankle, and then my toes curl up, and I have to get out of bed and stand to straighten them out. It is so annoying to be awakened two or three times a week. I tried the soap for about two months.
    Some people told me I was low on potassium, but I take two pills every morning with my Lasix, so that could not be the trouble. Is there anything you can suggest or have me do?
    DEAR READER: Lasix therapy can lead to significant potassium deficiency, even when a patient takes mineral supplements. If you have a low potassium level, it could result in muscle cramps that certainly would not be helped by soap therapy.
    I suggest that you ask your doctor to check your blood-potassium level. If it is abnormal, you will need a change in your prescription. If it is normal, the doctor may choose an alternative therapy, such as a glass of tonic water at bedtime.

    DEAR DR. GOTT: I take 81 milligrams of aspirin daily and bruise easily. Often, I am completely unaware of bumping my hand hard enough to bruise as I work about the house and garden, but I generally have some bruises on my hands. You have suggested reducing the amount of aspirin from one 81-milligram tablet daily to one every two days or even one every three days.
    If I reduce the amount of aspirin taken, how much do I increase my probability of a stroke or a heart attack? I am well aware that aspirin is involved in the bruising, but the bruises always heal, so I have not been very concerned about them. I would rather put up with the bruising than have a stroke or heart attack. I read your column regularly and am surprised that you did not discuss the possible consequences of reducing the amount of aspirin taken.
    I am 87 years old, and the daily "baby" aspirin was recommended by my eye doctor many years ago.
    DEAR READER: Although in certain instances, such as stroke or heart attack, patients are prescribed aspirin to retard blood coagulation, this therapy is not recommended for all adults, especially those over 80 years of age. The drug can cause intestinal bleeding and other consequences. As far as I know, there are no significant side effects in reducing an 81-milligram dose from once a day to once every two days.
    Yet your point is well taken: You're in good health at 87 and may choose not to rock the boat. If the bruising doesn't bother you, continue with your aspirin a day. And thanks for writing.
    To give you related information on your concerns, I am sending you copies of my Health Reports "Stroke" and "Coronary Artery Disease." Other readers who would like copies should send a long, self-addressed, stamped envelope and $2 for each report to Newsletter, PO Box 167, Wickliffe, OH 44091-0167. Be sure to mention the title(s).

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...